Nebraska, 2015

Tornadoes and Hail in Nebraska, May 24, 2015

May 24, 2015 · NWS LBF · 7 events in 2 counties and zones

Thunderstorms developed across western and southwest Nebraska. Several reports of tornadoes and funnels across Cherry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed across western and southwest Nebraska. Several reports of tornadoes and funnels across Cherry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 24, 2:47 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 24, 2:47 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT SUN MAY 24 2015

.SYNOPSIS...
ISSUED AT 345 PM CDT SUN MAY 24 2015

SLOW MOVING UPPER LEVEL LOW LOCATED ACROSS THE CENTRAL ROCKIES. A
SFC LOW HAS DEVELOPING ACROSS EASTERN COLORADO. A WARM FRONT IS
LIFTING NORTH ACROSS THE AREA...WITH A COLD FRONT SOUTH OF THE LOW
INTO WEST TX. DRY SLOT WRAPPING INTO THE UPPER LOW HAS ALLOWED PART
OF WESTERN NEBRASKA TO SEE PARTLY CLOUDY SKIES. TEMPS GENERALLY IN
THE 60S...WARMEST WHERE THERE HAS BEEN MORE SUN.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 345 PM CDT SUN MAY 24 2015

UPPER LEVEL LOW WILL SLOWLY PUSH EAST AND OPEN UP. BY TOMORROW
MODELS HAVE 2 UPPER LEVEL LOWS...ONE OVER MINNESOTA AND ON OVER
SOUTHWEST NEB. MEANWHILE THE SURFACE LOW SLOWLY MOVES EAST/NORTHEAST
ONTO THE PLAINS.

WEATHER TONIGHT...WILL FOCUS ON ACTIVITY DEVELOPING OVER EASTERN
COLORADO ALONG WITH SOME ISOLATED SHOWERS ASSOCIATED WITH A WEAK
DISTURBANCE ROTATING AROUND THE MAIN LOW. THE THUNDERSTORMS ACROSS
EASTERN COLORADO SHOULD ROTATE INTO SW NEB OVERNIGHT AND COULD
PRODUCE SOME HEAVY RAINFALL AS PWATS INCREASE TO AROUND 1 INCH.
BOUNDARY LAYER REMAINS NEARLY SATURATED AND WILL LIKELY SEE A
REDEVELOPMENT OF SOME FOG AND DRIZZLE.

TOMORROW AS THE UPPER LEVEL LOW SPLITS AND ONE CENTERS OVER WESTERN
NEBRASKA...SHOULD SEE SOME SCT SHOWERS AND THUNDERSTORMS. HEAVY RAIN
WILL BE THE MAIN THREAT AS PWATS CONTINUE TO HOLD AROUND 1 INCH OR
EVEN HIGH IN THE EASTERN ZONES...MOVEMENT WILL ALSO BE SLOW AND SOME
TRAINING IS POSSIBLE. BEST INSTABILITY IS TO THE EAST AND THE STRONG
TO SEVERE WEATHER WILL BE EAST OF THE CWA...ALTHOUGH COULD SEE SOME
SMALL HAIL AS FREEZING LEVELS LOWER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 345 PM CDT SUN MAY 24 2015

THE SLOW-MOVING SYSTEM WILL EVENTUALLY MAKE IT INTO EASTERN NEBRASKA
LATE TUESDAY NIGHT OR EARLY WEDNESDAY AND REDUCE THE CHANCES OF
PRECIPITATION.

AS WIND RETURNS TO THE SOUTH WEDNESDAY...A TRAJECTORY FROM THE TEXAS
GULF COAST DEVELOPS AND BRINGS ABUNDANT MOISTURE TO WESTERN NEBRASKA
ONCE AGAIN. WITH LIFTED INDICES OF -2C TO -6C AND CONVECTIVE
POTENTIAL OF 1500-2500J/KG...STRONG UPDRAFTS CAN BE EXPECTED BUT
SHEAR WILL BE MARGINAL WITH 0-6KM BULK SHEAR OF 20-25KT. HOWEVER...
WITH PRECIPITABLE WATER AROUND AN INCH...HEAVY RAIN WILL CONTINUE TO
BE A THREAT.

WITH THE FRONT STALLED ACROSS IOWA AND NEBRASKA...THUNDERSTORMS WILL
CONTINUE TO BE A CONSIDERATION INTO FRIDAY AS ANOTHER UPPER TROUGH
PIVOTS THROUGH. THE FRONT PUSHES THROUGH FRIDAY NIGHT BUT IT WILL
NOT GET TOO FAR SOUTH BEFORE LOW PRESSURE FORMS ON THE FRONT AND
LIFTS MOIST AIR INTO SOUTHERN NEBRASKA THROUGH SATURDAY AND INTO
SATURDAY EVENING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 117 PM CDT SUN MAY 24 2015

WILL SEE THE CHANCE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS
THIS EVENING AS DISTURBANCES ROTATE AROUND A LOW PRESSURE OVER THE
CENTRAL ROCKIES. OVERNIGHT A STRONGER WAVE MOVES ACROSS THE AREA
AND COULD SPARK A FEW MORE SHOWERS AND THUNDERSTORMS. ALSO
RESIDUAL BOUNDARY LAYER MOISTURE TO RESULT IN FOG AND LOW CIGS
REDEVELOPING TONIGHT. SLOWLY IMPROVING CONDITIONS EXPECTED
TOMORROW MORNING.

&&

.HYDROLOGY...
ISSUED AT 345 PM CDT SUN MAY 24 2015

THE SOUTH PLATTE RIVER AND PLATTE RIVER ACROSS SOUTHWEST NEBRASKA
IS HOLDING STEADY FOR NOW...HOWEVER THE NEXT PUSH OF WATER IS MOVING
ACROSS NORTHEAST COLORADO AND WILL MOVE INTO NEBRASKA EARLY IN THE
WEEK. ANOTHER RISE OF RIVER IS EXPECTED...HOWEVER AT THIS TIME THIS
CREST IS ANTICIPATED TO BE LOWER THE ONE THAT MOVED DOWN THE RIVER
OVER THE PAST WEEK. PERIODIC CHANCES FOR HEAVY RAIN EXIST OVER THE
NEXT WEEK AND MAY CAUSE FLUCTUATIONS IN THE FORECAST...WHICH WILL BE
MONITORED CLOSELY.

HEAVY RAINFALL ACROSS THE PANHANDLE WILL COMBINE WITH SEASONAL SNOW
MELT AND CAUSE THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY TO
RISE. AT THE GAUGE SITES...NO FLOODING IS EXPECT AT LISCO HOWEVER AT
LEWELLEN NEAR BANK OR MINOR FLOODING IS POSSIBLE. ISSUED A FLOOD
ADVISORY FOR NOW AS THE FORECAST BRINGS THEM TO THE FLOOD STAGE OF
7.5 FEET.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...MASEK
HYDROLOGY...MASEK
Hazardous weather outlook, May 24, 2:51 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
351 PM CDT SUN MAY 24 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-252100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
351 PM CDT SUN MAY 24 2015 /251 PM MDT SUN MAY 24 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE  THE PRIMARILY THREAT...HOWEVER A FEW
STORMS MAY BE STRONG WITH SMALL HAIL.

THE ADDITIONAL RAINFALL INTO THE NORTH PLATTE AND SOUTH PLATTE
RIVER BASINS WILL KEEP HIGH FLOWS ON AREA RIVERS. REFER TO THE
LATEST RIVER OR FLOOD STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE FOR THUNDERSTORMS REMAINS DAILY THROUGH SATURDAY. NO
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS
TIME...HOWEVER LOCALLY HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, May 24, 1:32 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
132 PM MDT SUN MAY 24 2015

NEZ004-242030-
SHERIDAN NE-
132 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 230 PM MDT...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF CLINTON...OR 13 MILES SOUTH
OF GORDON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
LONE BUTTE AROUND 145 PM MDT.
INTERSECTION OF HIGHWAY 27 AND MILLS ROAD AROUND 200 PM MDT.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 93 AND 111.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SPRINGER
Special weather statement, May 24, 4:12 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM MDT SUN MAY 24 2015

NEZ094-242330-
WESTERN CHERRY NE-
412 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
530 PM MDT...

AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
MERRIMAN TO 11 MILES EAST OF GORDON.  THESE STORMS WERE NEARLY
STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH 1 INCH OF RAIN IN 30 MINUTES.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BAYONNE...
  IRWIN...
  INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 115 AND 132.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 tornado, 2 hail. Local standard time, as filed.

Funnel Cloud, Cherry

When
May 24, 4:25 PM CST
Where
Cherry County, 3.75 mi NW of Irwin
Reported by
Law Enforcement
Coordinates
42.920, -102.000

Funnel Cloud, Cherry

When
May 24, 4:28 PM CST
Where
Cherry County, 3.75 mi NW of Irwin
Reported by
COOP Observer
Coordinates
42.920, -102.000

Funnel Cloud, Cherry

When
May 24, 4:30 PM CST
Where
Cherry County, 3.75 mi NW of Irwin
Reported by
Trained Spotter
Coordinates
42.920, -102.000

Rope funnel cloud was halfway to the ground.

Tornado, Cherry

When
May 24, 4:45 PM CST
Where
Cherry County, 15 mi W of Merriman
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.920, -101.996

At 1645MDT, landspout tornado briefly touched down in open rangeland and dissipated. No damage was reported. Two landspout tornadoes were reported simultaneously.

Tornado, Cherry

When
May 24, 4:45 PM CST
Where
Cherry County, 14.8 mi W of Merriman
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
42.920, -101.993

At 1645MDT, landspout tornado briefly touched down in open rangeland and dissipated. No damage was reported. Two landspout tornadoes were reported simultaneously with position estimated.

Hail, Chase

When
May 24, 5:33 PM MST
Where
Chase County, 3.49 mi S of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.420, -101.760

Hail, Chase

When
May 24, 5:38 PM MST
Where
Chase County, 2.1 mi E of Champion
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.470, -101.710

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyThe tornado archive for Nebraska, 2015Warnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569817, 569822, 569824, 571500, 571501, 569827, 569830.